Alert archive / California / Flash Flood Warnings in 2003
Flash Flood Warning 11, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Nov 12, 2003, 5:27 AM PST for Los Angeles County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2003, 5:27 AM PST (13:27 UTC)
- Expired
- Nov 12, 2003, 7:30 AM PST
- In force
- 2 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 41 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 1.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 121332 FFWLOX CAC037-121530- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 527 AM PST WED NOV 12 2003 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... THE PADUA BURN AREA IN EXTREME EASTERN LOS ANGELES COUNTY * UNTIL 730 AM PST * AT 523 AM PST...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN OVER THE PADUA FIRE BURN AREA IN THE EASTERN MOUNTAINS OF LOS ANGELES COUNTY. EXCESSIVE RUNOFF FROM THIS STORM WILL LIKELY CAUSE FLASH FLOODING... MUD FLOWS AND DEBRIS FLOWS. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN OXNARD. LAT...LON 3416 11774 3414 11770 3421 11767 3423 11769 $$ RORKE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 3:00 AM PST, 2 hours 27 minutes earlier.
Area forecast discussion, Nov 12, 3:00 AM PST, 2 hours 27 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 300 AM PST WED NOV 12 2003 .SHORT TERM...UPPER LOW WAS CENTERED NEAR 32N/121W EARLY THIS MORNING...ABOUT 200 MILES WEST SOUTHWEST OF LOS ANGELES...AND WAS DRIFTING SLOWLY TO THE ENE. SATELLITE IMAGERY INDICATED PLENTY OF DEEP MOISTURE BEING DRAWN NWD INTO THE FCST AREA... AND SSMI PW VALUES WERE BETWEEN 1.2 AND 1.3 INCHES OFF THE EXTEMEE SRN CA CST. A NICE UPPER LVL DIFFLUENT PATTERN ON THE NERN SIDE OF THE UPPER LOW HAS SPREAD INTO THE AREA...AND WITH THE ASSISTANCE OF THE FAVORED LEFT FRONT QUAD OF A 120 KNOT JET...NUMEROUS SHOWERS AND THUNDERSTORM HAVE DEVELOPED ACRS THE AREA...MAINLY S OF PT CONCEPTION. SOME HEAVY SHOWERS...WITH RADAR RAINFALL ESTIMATES OF 0.7 INCHES PER HOUR TRAINED OVER THE RECENTLY BURNED AREAS IN ERN VENTURA COUNTY BETWEEN MIDNIGHT AND 100 AM. DUE TO THE SHARPLY INCREASED SENSITIVITY OF THE NOW BARE HILLSIDES TO HEAVY RAIN...AND THE THREAT OF ADDITIONAL HEAVY SHOWERS AND POSSIBLY TSTMS ACRS THE AREA TODAY...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE BURNED AREAS...AND LOCATIONS IMMEDIATELY ADJACENT TO THEM UNTIL 900 PM THIS EVENING. IN THE WATCH AREA...THERE WILL BE THE THREAT OF DAMAGING AND DANGEROUS MUD AND DEBRIS FLOWS DUE TO HEAVY SHOWERS. THE UPPER LOW IS PROGGED TO DRIFT RIGHT ACRS SOUTHERN LOS ANGELES COUNTY LATE THIS AFTERNOON AND THIS EVENING. COOLING ALOFT ASSOCIATED WITH THE CENTER OF THE UPPER LOW SHOULD INCREASE INSTABILITY ENOUGH TO OFFSET THE FACT THAT THE BEST DYNAMICS SHOULD SHIFT TO THE N AND E OF THE AREA LATER TODAY. THEREFORE...EXPECT PLENTY OF SHOWER AND THUNDERSTORM ACTIVITY ACRS THE AREA THROUGH THIS EVENING...AT LEAST FROM SOUTHERN SANTA BARBARA COUNTY SOUTH AND EAST. SOME OF THE SHOWERS...AS MENTIONED...COULD BE QUITE HEAVY...AND MAY CAUSE SOME LOCAL FLOODING OF ROADWAYS. AS THE AIR DESTABILIZES...AND COOLING ALOFT OCCURS...THERE WILL BE A CHANCE OF SOME SMALL HAIL WITH SOME OF THUNDERSTORMS TODAY AND EARLY TONIGHT. DO NOT EXPECT RAIN TO OCCUR UNINTERRUPTED ALL DAY...AND THERE SHOULD BE SOME DRY PERIODS AND POSSIBLY EVEN SOME SUNSHINE FROM TIME TO TIME...ESPECIALLY IN CSTL AREAS. WITH LESS IN THE WAY OF DEEP MOISTURE ACRS SLO AND NRN SBA COUNTIES...ALONG WITH DOWNSLOPING ELY FLOW...XPCT LESS IN THE WAY OF SHOWERS/TSTMS...BUT EVEN THERE...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. THE SHOWERY NATURE OF THE PRECIPITATION WILL LIKELY LEAD TO HIGHLY VARIABLE RAINFALL TOTALS FROM LOCATION TO LOCATION TODAY. ANY AREA THAT RECEIVES A HEAVY THNUNDERSTORM COULD ADD A QUICK HALF INCH OR MORE OF RAIN TO THEIR STORM TOTAL IN LESS THAN AN HOUR. FURTHER COMPLICATING THINGS IS THAT E TO NELY FLOW MAY REDUCE RAINFALL TOTALS NEAR THE COAST AS DOWNSLOPING CAUSES SOME DRYING OF THE RAIN. HOWEVER...ON AVERAGE EXPECT BETWEEN ONE THIRD OF AN INCH AND TWO THIRDS OF AN INCH OF PRECIP ACRS L.A....VTU AND THE MTNS AND S CST OF SBA COUNTIES...WITH LOCAL TOTALS IN EXCESS OF 2 INCHES QUITE POSSIBLE. SNOW LEVELS WILL START OUT RATHER HIGH TODAY...GENERALLY ABOVE 7500 FEET...BUT ARE EXPECTED TO LOWER TO 6500 FEET LATER TODAY AND TONIGHT AS THE UPPER LOW MOVES ACROSS THE AREA. HOWEVER... SOME LOW LVL DRY AIR PUSHING SWWD ACRS THE DESRTS SHOULD ALLOW FOR SOME ADDITIONAL COOLING ON THE NORTHERN SIDE OF THE MTNS... SO EXPECT SNOW LEVELS TO BE LOWER ON THE NORTHERN SIDE... GENERALLY DROPPING TO 5500 FEET LATER TODAY AND POSSIBLY DOWN TO 5000 FEET TONIGHT. HAVE DECIDED TO ISSUE A WINTER WEATHER ADVISORY FOR THE NORTHERN MTNS OF VTU AND LOS ANGELES COUNTIES FOR LATER TODAY AND TONIGHT...SINCE THERE SHOULD BE ENOUGH WRAP AROUND MOISTURE PILING INTO THOSE AREAS ONCE SNOW LEVELS LOWER TO ALLOW FOR GENERAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES ABOVE 5500 FEET. ELSEWHERE IN THE MTNS...ACCUMULATIONS SHOULD AVERAGE 2 TO 4 INCHES ABOVE 6000 OR 6500 FEET. STRONG E TO NELY WINDS WILL AFFECT THE MTNS THROUGH TONIGHT...CAUSING SOME BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITIES. THE MODELS INDICATE THAT THE UPR LOW WILL PULL TO THE E OF THE FCST AREA LATE TONIGHT. SHOWERS/TSTM SHOULD END ACROSS SBA COUNTY AND MOST OF VTU COUNTY BY MIDNIGHT...AND ACRS L.A. COUNTY OVERNIGHT. THE XCPTN WILL BE ACRS THE MTNS OF L.A./VTU COUNTIES...AND THE ANTELOPE VLY...WHERE WRAP AROUND MOISTURE SHOULD KEEP THE THREAT OF SHOWERS INTO EARLY THU MORNING. XPCT DRYING ACRS THE AREA DURG THU...ALONG WITH INCREASED SUNSHINE. TEMPS SHOULD BE UP A FEW DEGS IN MOST AREAS THU...ESPECIALLY ACRS L.A. AND VTU COUNTIES. FLAT RIDGE ACRS THE ERN PAC WILL BE REPLACED BY A BROAD TROUGH ON FRI...BUT OVERALL...SEE LTL CHANGE IN TEMPS FOR FRI. .LONG TERM...MODELS HAVE BACKED OFF FROM DIGGING THE TROUGH SO SHARPLY ACRS CA OVER THE WEEKEND...SO HAVE REMOVED ANY SHOWERS FROM THE FCST AND WL JUST GO WITH PTLY CLDY SAT AND SUN. SOME WARMING SHOULD TAKE PLACE ACRS THE AREA MON AND TUE AS RIDGING BUILDS INTO THE WEST COAST. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). WINTER WEATHER ADVISORY (SEE LAXWSWLOX). && BRUNO
Hazardous weather outlook, Nov 11, 6:00 AM PST, 23 hours 27 minutes before
CAZ034>041-044>047-051>054-059-087-088-120200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PST TUE NOV 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THERE WILL BE LOCAL GUSTY WINDS TO 35 MPH THIS MORNING IN THE MOUNTAINS. THE AIRMASS IS STILL FAIRLY MOIST FROM THE RAIN SUNDAY AND HUMIDITIES SHOULD STAY ABOVE 25%. TONIGHT A CHANCE OF RAIN WILL DEVELOP...MOSTLY OVER LOS ANGELES AND VENTURA COUNTIES. RAINFALL AMOUNTS WILL BE LIGHT. TOWARDS SUNRISE A SLIGHT CHANCE OF A THUNDERSTORM WILL DEVELOP .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY WEDNESDAY WILL HAVE A CHANCE OF RAIN AND A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THE DAY. THE RAIN WILL MOSTLY BE FOCUSED SOUTH OF POINT CONCEPTION AND THE MOUNTAINS WILL STAND THE BEST CHANCE OF SEE THE THUNDERSTORMS. LIGHTNING WILL OCCUR WITH RAIN. RAINFALL AMOUNTS SHOULD BE LESS THAN A QUARTER INCH...EXCEPT UNDER THUNDERSTORMS. THE CHANCE OF RAIN AND THUNDERSTORMS WILL LAST INTO THE EVEN AND SHOULD END BY MIDNIGHT. HAZARDOUS WEATHER IS NOT FORECAST THURSDAY THROUGH MONDAY. RORKE
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 12:15 AM PST | Flash Flood Warning | LOX | Ventura | 2 hr |
| Nov 12, 3:42 PM PST | Flash Flood Warning | LOX | Los Angeles | 63 min |
Nearby
Flash Flood Warnings in California, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.